Texas, 2019

Flooding and Hail in Texas, June 5, 2019

June 5, 2019 · NWS AMA · 8 events in 6 counties and zones

Upper level disturbance over eastern New Mexico helped to generate thunderstorms. Originally multi-cellular, thunderstorms quickly congealed into a line as they produced damaging winds gusts and hail reports across the central and western Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Upper level disturbance over eastern New Mexico helped to generate thunderstorms. Originally multi-cellular, thunderstorms quickly congealed into a line as they produced damaging winds gusts and hail reports across the central and western Texas Panhandle. Locally heavy rainfall in the most persistent areas of thunderstorms also produced reports of flooding for parts of the TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 11:53 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 5, 11:53 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1253 PM CDT Wed Jun 5 2019

.AVIATION...
18Z TAF Issuance...Light and variable winds this morning before an
upper level low brings storms through the Panhandles late this
afternoon/evening. Storms will pass through between 23z to 03z at
all three sites with a chance for some storms to become severe
with small hail and damaging winds. AMA has a chance to see some
rain showers tomorrow morning with moisture associated with the
low, so a PROB30 has been included for 09z to 15z. Clouds will
become OVC as storms move in and begin to break near the end of
the TAF period. Winds will be out of the north overnight tonight
through tomorrow morning with wind speeds of 5 to 10 knots.

Rutt

&&

PREV DISCUSSION... /Issued 352 AM CDT Wed Jun 5 2019/

SHORT TERM...Today and Tonight...
An upper level low over eastern Arizona will slowly approach the
Panhandles today and tonight.  As the low approaches, the dynamics
will help to fire more showers and thunderstorms across the area
mainly this afternoon into tonight. There may be a severe storm or
two with large hail and damaging winds. But heavy rain will be
likely with the stronger storms.  This could cause localized flash
flooding.  At this point will hold off on any flash flood watches as
confidence is not high on the coverage of heavy rain producing
thunderstorms.  Highs today are expected to be near to below normal.

15

LONG TERM...Thursday through Tuesday...
The upper level low will slide over the Panhandles Thursday. Models
again show the low going just a bit further south on this run. This
keeps precip chances in the likely category in the eastern half
of the area and precip will end from west to east over the evening.
Friday and Saturday will dry out as weak ridging takes over. We
might see our first 90s of the year by Saturday as downsloping
ramps up the temps. A cold front pushes through Sunday which will
drop high temps back 10 to 15 degrees for most. Precip chances
will return thanks to the front. Precip chances will continue through
the beginning of the next work week as high pressure retrogrades
from northern Mexico towards the Baja, leaving us in northwest flow
aloft. This will leave each day having a chance for storms coming
off the mountains from shortwaves rounding the ridge.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/9
Hazardous weather outlook, Jun 5, 2:30 AM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
330 AM CDT Wed Jun 5 2019

OKZ001>003-TXZ001>020-317-052100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
330 AM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across the Panhandles through tonight.
Some of the storms may become strong with isolated severe storms
possible where large hail and damaging winds would be the main
hazards. Heavy rain may also lead to isolated areas of flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Panhandles Thursday
through Thursday night and again Saturday night through Tuesday.
Some of the storms may become strong with isolated severe storms.
Large hail and damaging winds will be the main hazards. Heavy
rain producing thunderstorms will be possible which may lead to
isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed today.

In the hours before

Special weather statement, Jun 5, 2:02 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
302 PM CDT Wed Jun 5 2019

TXZ006-052100-
Hartley TX-
302 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY COUNTY UNTIL
400 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Romero, or 7 miles northeast of Nara Visa, moving
southeast at 5 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 10304 3571 10284 3562 10292 3562 10304
TIME...MOT...LOC 2001Z 304DEG 6KT 3571 10304

Ferguson

The radar

The Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hartley

When
June 5, 2:25 PM CST
Where
Hartley County, 4.8 mi SW of Romero
Measured
1 in hail
Reported by
Public
Coordinates
35.680, -103.000

Dime to quarter size hail occurred with severe thunderstorms in the area.

Thunderstorm Wind, Deaf Smith

When
June 5, 4:42 PM CST
Where
Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.860, -102.330

Severe wind gusts were measured by a observation site near Hereford. No significant damage was reported.

Hail, Moore

When
June 5, 5:26 PM CST
Where
Moore County, 4.18 mi N of Four Way
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.740, -101.960

Pea to dime size hail was reported near Four Way by trained spotters in the area.

Thunderstorm Wind, Randall

When
June 5, 5:27 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

Flood, Oldham

When
June 5, 5:44 PM CST
Where
Oldham County, Vega to 1.66 mi ENE of Vega
Cause
Heavy Rain
Reported by
Public
Coordinates
35.250, -102.430

Nuisance street flooding occurred in and around Vega.

Flood, Hartley

When
June 5, 5:48 PM CST to 6:48 PM CST
Where
Hartley County, 8.43 mi E of Hartley to 13.34 mi E of Hartley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.890, -102.250

Minor flooding was reported along U.S. highway 87 eight miles east of Hartley and eastward to the Moore county line.

Flood, Potter

When
June 5, 6:00 PM CST
Where
Potter County, 0.41 mi S of Amarillo to 0.6 mi SSE of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.194, -101.820

Minor street flooding was reported around the intersection of Ross-Osage and interstate 40 along the frontage road. Also, some minor street flooding and ponding of water occurred in parts of west and central Amarillo.

Flood, Potter

When
June 5, 6:27 PM CST
Where
Potter County, 2 mi SE of Bushland to 2 mi NNE of Bushland
Cause
Heavy Rain
Reported by
Public
Coordinates
35.160, -102.045

Minor flooding in and around Bushland extending to 15 miles north of Bushland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837071, 837073, 837077, 837078, 837081, 837082, 837110, 837111.